Alert archive / Oregon / High Surf Advisories in 2012

High Surf Advisory 6, NWS Medford, OR

February 17, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Feb 17, 2012, 3:11 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 18, 2012, 4:00 AM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 3:11 AM PST (11:11 UTC)
In effect from
Feb 18, 2012, 4:00 AM PST
Expired
Feb 19, 2012, 2:43 AM PST
In force
23 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WHUS46 KMFR 171111
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PST FRI FEB 17 2012

...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND...

.OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK
SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS CONDITIONS
IN THE SURF ZONE.

ORZ021-022-172315-
/O.NEW.KMFR.SU.Y.0006.120218T1200Z-120219T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
311 AM PST FRI FEB 17 2012

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 AM SATURDAY TO 9 AM PST
SUNDAY. 

* WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27
  FEET.

* TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT
  TONIGHT AND PEAK SATURDAY EVENING.

* IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS RIP
  CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. HIGH
  TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL EXACERBATE
  THESE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF
CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE
OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG
CURRENTS.

&&

$$

WRIGHT
4 follow-up statements
707 
WHUS46 KMFR 172232
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PST FRI FEB 17 2012

...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND...

.OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK
SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS
CONDITIONS IN THE SURF ZONE.

ORZ021-022-181230-
/O.CON.KMFR.SU.Y.0006.120218T1200Z-120219T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
232 PM PST FRI FEB 17 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO
9 AM PST SUNDAY...

* WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 
  27 FEET. 

* TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT 
  TONIGHT AND PEAK SATURDAY EVENING. 

* IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS 
  RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. 
  HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL 
  EXACERBATE THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF
CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE
OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG
CURRENTS.

&&

$$

SPILDE
190 
WHUS46 KMFR 181553
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
753 AM PST SAT FEB 18 2012

...HIGH SURF ALONG THE OREGON COAST THIS WEEKEND...

.OCEAN SWELLS WILL INCREASE BEHIND A COLD FRONT TONIGHT AND PEAK
SATURDAY. THIS WILL CREATE LARGE BREAKERS AND HAZARDOUS
CONDITIONS IN THE SURF ZONE.

ORZ021-022-190000-
/O.CON.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
753 AM PST SAT FEB 18 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 
  27 FEET. 

* TIMING...BREAKERS WILL BEGIN TO INCREASE BEHIND A COLD FRONT 
  TONIGHT AND PEAK SATURDAY EVENING. 

* IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS 
  RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. 
  HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL 
  EXACERBATE THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF
CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE
OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG
CURRENTS.

&&

$$
581 
WHUS46 KMFR 182238
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
238 PM PST SAT FEB 18 2012

...HIGH SURF ALONG THE OREGON COAST THROUGH SUNDAY MORNING...

.OCEAN SWELLS WILL PERSIST TONIGHT THROUGH SUNDAY MORNING CAUSING
LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE. 

ORZ021-022-191600-
/O.CON.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
238 PM PST SAT FEB 18 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WAVES AND SURF...LARGE SWELLS WILL LEAD TO BREAKERS OF 23 TO 27
  FEET.

* TIMING...BREAKERS WILL PEAK THIS EVENING THEN EASE BY SUNDAY
  MORNING.

* IMPACTS...WAVES WILL RUN UP ON BEACHES AND CREATE DANGEROUS 
  RIP CURRENTS AS THEY RETREAT. WAVES MAY ALSO OVER TOP JETTIES. 
  HIGH TIDES THAT OCCUR SATURDAY MORNING AND EVENING WILL 
  EXACERBATE THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. PEOPLE ARE REMINDED TO PAY CLOSE ATTENTION TO SURF
CONDITIONS WHILE NEAR THE WATER...AND NEVER TURN YOUR BACK ON THE
OCEAN. FISHERMEN SHOULD TAKE CARE NOT TO LOSE GEAR IN THE STRONG
CURRENTS.

&&

$$

SPILDE
922 
WHUS46 KMFR 191043
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
243 AM PST SUN FEB 19 2012

ORZ021-022-191145-
/O.CAN.KMFR.SU.Y.0006.000000T0000Z-120219T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
243 AM PST SUN FEB 19 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
SURF ADVISORY. 

WEST SWELLS WILL CONTINUE TO DECREASE THIS MORNING...THUS THE
HIGH SURF ADVISORY HAS BEEN CANCELLED. HOWEVER...SURF WILL REMAIN
ELEVATED SO PERSONS VENTURING TO THE BEACH ARE ENCOURAGED TO
REMAIN ALERT TO THE POTENTIAL FOR SNEAKER WAVES...ESPECIALLY
AROUND HIGH TIDE THIS MORNING.

$$

WRIGHT

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 2:31 AM PST, 40 minutes earlier.

Area forecast discussion, Feb 17, 2:31 AM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
231 AM PST FRI FEB 17 2012

.DISCUSSION...STRONG SHORT WAVE SYSTEM ON TRACK TO MOVE OVER THE
FORECAST AREA TODAY. THE COLD FRONT WILL CROSS THE COAST AROUND 6
PM THIS EVENING AND CONTINUE TO TRACK ARCROSS THE AREA OVERNIGHT.
SNOW LEVELS WILL INITIALLY BE RATHER HIGH...AROUND 6300 FEET...BUT
CRASH DOWN TO 2000 FEET BEHIND THE FRONT. BY THE TIME THE SNOW
LEVEL COMES DOWN THE STEADY PRECIPITATION WILL HAVE PASSED BUT
POST FRONTAL SHOWERS WILL FALL AS SNOW ON WEST SIDE HILLS.
ADDITIONALLY OVER THE COASTAL WATERS AND ON THE IMMEDIATE COAST
FROM CAPE BLANCO NORTHWARD ON SATURDAY...THE SHOWERS HAVE THE POTENTIAL OF
PRODUCING SMALL HAIL THAT CAN MAKE ROADS VERY SLICK. THE EURO AND
GFS ARE IN VERY GOOD AGREEMENT WITH THIS SYSTEM. THE NAM HAS
CONTINUED TO INDICATE THE SYSTEM WILL DIG A BIT FURTHER SOUTH BUT
THIS SOLUTION IS DISCOUNTED IN FAVOR OF THE GFS/EURO SOLUTION. A
SNOW ADVISORY IS POSSIBLE FOR THE SOUTH CENTRAL OREGON CASCADES ON
SATURDAY. THE GREATEST IMPACTS FROM SNOW WILL BE LIMITED TO THE
CRATER LAKE AREA.

A SECOND WEAKER SYSTEM CROSSES SOUTHWEST OREGON ON SUNDAY. THIS
ONE SHOULD CONTINUE TO KEEP THE POSSIBILITY OF SHOWERS GOING. SNOW
LEVELS RISE SLIGHTLY TO AROUND 3500 FEET.

GETTING INTO MIDWEEK...TUESDAY ON...THE LATEST MODEL RUNS INDICATE
A MUCH DRYER PATTERN THAN PREVIOUSLY SHOWN. THE FORECAST WAS
TRENDED DRYER BUT STILL MAY BE TOO WET. CONFIDENCE IN ANY
PRECIPITATION OCCURRING MIDWEEK IS NOW RATHER LOW BUT CONFIDENCE
IN THE MODEL SOLUTION IS ALSO RATHER LOW. THE CURRENT MODELS SHOW A
SIGNIFICANT HIGH PRESSURE RIDGE BUILDING AROUND 135W. THIS PUTS
SOUTHWEST OREGON AND NORTHERN CALIFORNIA IN A NORTHWEST FLOW WITH
LIMITED DYNAMICS AND MOISTURE. THE NEXT SIGNIFICANT SYSTEM IS NOT
INDICATED UNTIL FRIDAY.

&&

.MARINE...A STRONG STORM WILL DEVELOP AS IT NEARS THE BRITISH
COLUMBIA COAST TODAY. THIS WILL CAUSE SIGNIFICANT SWELL TO IMPACT
THE COASTAL WATERS LATE TONIGHT THROUGH SATURDAY NIGHT. SEAS
COULD INCREASE TO 20 TO 25 FEET OVER THE WATERS. THE 18Z WAVEWATCH
MODEL INDICATES PEAK SWELL HEIGHTS DURING SATURDAY EVENING. A
HAZARDOUS SEAS WARNING AND A HIGH SURF ADVISORY HAS BEEN ISSUED
TO HIGHLIGHT THIS THREAT.

&&

.AVIATION...MVFR WITH LOCAL IFR CONDITIONS IN LIGHT RAIN AND
DRIZZLE ALONG THE COAST WITH THE WORST CONDITIONS NORTH OF CAPE
BLANCO EARLY THIS MORNING. MVFR IS ALSO EXPECTED OVER THE UMPQUA
BASIN WITH LOCAL MOUNTAIN OBSCURATIONS OVER THE CASCADES...
SISKIYOUS AND COAST RANGES. MOSTLY VFR EAST OF THE CASCADES AND
OVER NORTHERN CALIFORNIA THIS MORNING.

CONDITIONS AT THE COAST AND UMPQUA BASIN ARE NOT LIKELY TO IMPROVE
IN THE AFTERNOON AND CONDITIONS WILL BEGIN TO DETERIORATE
ELSEWHERE DURING THE LATE AFTERNOON AND EVENING AS A COLD FRONT
MOVES INLAND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 9 AM PST SUNDAY FOR
     ORZ021-022.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 4 PM
     PST SATURDAY FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM LATE TONIGHT THROUGH SUNDAY MORNING
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST SATURDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 10 PM
     PST SATURDAY FOR PZZ350-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM THIS MORNING TO 10 PM
     PST SATURDAY FOR PZZ370.

LOVEGROVE

In the hours before

Special weather statement, Feb 17, 2:31 AM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
231 AM PST FRI FEB 17 2012

ORZ021-180100-
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
231 AM PST FRI FEB 17 2012

...STRONG STORM WILL BRING SMALL HAIL TO THE COAST THIS WEEKEND...

DEEPENING LOW PRESSURE NEAR BRITISH COLUMBIA FRIDAY WILL SEND A
COLD FRONT THROUGH THE AREA THIS AFTERNOON AND EVENING. COLD
SHOWERS BEHIND THE FRONT WILL BRING SMALL HAIL TO THE IMMEDIATE
COASTAL AREAS. THE HAIL CAN CAUSE ROADS TO BECOME VERY SLICK.

THOSE PLANNING TO VISIT THE COAST THIS WEEKEND SHOULD BE PREPARED
FOR POTENTIAL HAZARDOUS DRIVING CONDITIONS AND SLOW DOWN DURING
HAILSTORMS.

ORZ022>026-180100-
CURRY COUNTY COAST-CENTRAL DOUGLAS COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH...
ROSEBURG...SUTHERLIN...GREEN...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
231 AM PST FRI FEB 17 2012

...TURNING MUCH COLDER TONIGHT INTO SATURDAY WITH RAPIDLY FALLING
SNOW LEVELS...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING WITH
A PERIOD OF RAIN FOR MOST AREAS. SNOW LEVELS AROUND 6000 FEET WILL
FALL SHARPLY TO 1500 TO 2000 FEET TONIGHT INTO SATURDAY. SNOW
AMOUNTS GREATER THAN 6 INCHES ARE POSSIBLE OVER THE KALMIOPSIS
WILDERNESS AREA BY SATURDAY EVENING. THE CASCADE FOOTHILLS COULD
SEE 2 TO 4 INCHES. THERE MAY EVEN BE A LITTLE ACCUMULATING SNOW
OVER THE PASSES OF INTERSTATE 5 NEAR SEXTON SUMMIT.

THOSE PLANNING TRAVEL LATE THIS WEEK AND THIS WEEKEND ARE URGED TO
MONITOR ROAD CONDITIONS AND PAY CLOSE ATTENTION TO THE LATEST
NATIONAL WEATHER SERVICE FORECASTS FOR ANY ADVISORIES OR WARNINGS.

ORZ027-028-180100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...CRATER LAKE...CRESCENT LAKE...
DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT
231 AM PST FRI FEB 17 2012

...TURNING MUCH COLDER TONIGHT INTO SATURDAY WITH RAPIDLY FALLING
SNOW LEVELS...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY EVENING.
SNOW LEVELS AROUND 6000 FEET WILL FALL SHARPLY BELOW THE MAJOR
PASSES TONIGHT INTO SATURDAY. SNOW AMOUNTS GREATER THAN 6 INCHES
ARE POSSIBLE OVER THE CASCADES BY SATURDAY EVENING WITH 2 TO 4
INCHES POSSIBLE OVER SISKIYOU SUMMIT AND NEAR LAKE OF THE WOODS
ALONG HIGHWAY 140 BETWEEN MEDFORD AND KLAMATH FALLS. THE GREATEST
SNOW ACCUMULATIONS WILL BE AROUND CRATER LAKE.

THOSE PLANNING TRAVEL LATE THIS WEEK AND THIS WEEKEND ARE URGED TO
MONITOR ROAD CONDITIONS AND PAY CLOSE ATTENTION TO THE LATEST
NATIONAL WEATHER SERVICE FORECASTS FOR ANY ADVISORIES OR WARNINGS.

LOVEGROVE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:39 AM PSTHazardous Seas WarningMFR48 hr

Nearby

High Surf Advisories in Oregon, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.